Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 44, NWS State College, PA

August 21, 2004Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 21, 2004, 2:55 PM EDT for Lancaster County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 2:55 PM EDT (18:55 UTC)
Expired
Aug 21, 2004, 7:00 PM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

The radar

The Sterling radar (KLWX), 153 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 211857
FFWCTP
PAC071-212300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 700 PM EDT.

AT 245 PM EDT...AUTOMATED EQUIPMENT ALONG THE LITTLE CHICKIES CREEK 
NEAR MOUNT JOY INDICATED THE CREEK WAS ABOUT TO OVERFLOW ITS BANKS 
DUE TO EXCESSIVE RUNOFF FROM EARLIER RAINFALL. THE CREEK WILL LIKELY 
REMAIN FLOODED FOR THE NEXT SEVERAL HOURS BEFORE RETURNING TO ITS 
BANKS IN THE EARLY TO MIDDLE EVENING HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4018 7647 4002 7634 4007 7653 4016 7671

$$

DEVOIR
1 follow-up statement
000 
WGUS71 KCTP 212036
FFSCTP
PAC071-212330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
428 PM EDT SAT AUG 21 2004


...A FLASH FLOOD WARNING CONTINUES FOR LANCASTER COUNTY UNTIL 700 PM
EDT...


AT 420 PM EDT...AUTOMATED EQUIPMENT ALONG THE LITTLE CHICKIES CREEK 
NEAR MOUNT JOY INDICATED THE CREEK WAS OVERFLOWING ITS BANKS DUE TO 
EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL OF EARLIER TODAY AND 
FRIDAY. THE CREEK WILL LIKELY REMAIN FLOODED FOR THE NEXT SEVERAL 
HOURS BEFORE RECEDING QUICKLY TO WITHIN ITS BANKS IN THE EARLY TO 
MIDDLE EVENING HOURS.

ALSO...CHICKIES CREEK NEAR MANHEIM WAS RIGHT AT FLOOD STAGE...AND 
WILL EXCEED ITS BANKS BY BETWEEN ONE HALF FOOT...AND ONE FOOT 
BETWEEN 5 AND 7 PM.

LOW CROSSINGS ON ROADS NEAR THESE STREAMS MAY BECOME IMPASSABLE.  

OTHER LARGER STREAMS AND CREEKS ACROSS LANCASTER COUNTY WILL 
CONTINUE TO RISE EARLY THIS EVENING AND MAY CREST RIGHT NEAR 
BANKFULL.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND. DO NOT LET YOUR CHILDREN PLAY NEAR DRAINAGE 
DITCHES...STORM SEWERS OR STREAMS.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING 
TOLL FREE...1-877-633-6772.


$$

LAMBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 11:36 AM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 21, 11:36 AM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1136 AM EDT SAT AUG 21 2004

.SYNOPSIS...

A COLD FRONT WITH CONSIDERABLY DRIER AIR IS WORKING ITS WAY EASTWARD
ACROSS THE COMMONWEALTH THIS AFTERNOON. COOLER AND DRIER AIR WILL
PROVIDE NICE WEATHER FOR THE NEXT SEVERAL DAYS. A WEAKENING COLD
FRONT WILL ATTEMPT TO WORK ITS WAY INTO PENNSYLVANIA FROM THE NORTH
ON MONDAY NIGHT AND EARLY TUESDAY. IT WILL LIKELY STALL OVER THE
REGION ON TUESDAY.

A LARGE AREA OF HIGH HEIGHTS AND ABOVE NORMAL SURFACE PRESSURE WILL
PASS TO OUR NORTH AND EAST EARLY NEXT WEEK. THIS WILL PUMP MOISTURE
INTO THE MID-WEST AND GREAT LAKES TUES AND WED. THIS PATTERN
SUGGESTS SOME POTENTIAL NOCTURNAL CONVECTION TO OUR NORTHWEST
TUESDAY AND WEDNESDAY NIGHTS. THIS COULD DRIFT SOUTHEASTWARD
BRINGING CLOUDS AND RAIN POTENTIAL SHOULD ORGANIZED MCSS FORM IN THE
FORECAST DIFFLUENT THICKNESS AND THE ANOMALOUS LOW-LEVEL JET. THUS
CLOUDS AND CHANCE POPS ARE POSSIBLE OVERNIGHT AND MORNING FROM
WEDNESDAY ON.

THE BUILDING HIGH IN THE WESTERN ATLANTIC SUGGEST HIGHER HUMIDITY
AND PRECIPITABLE WATER (PWAT) VALUES WILL RETURN TO PA LATE IN THE
WEEK...INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS.
&&

.AVIATION...
WIDESPREAD MFVR CONDS HAVE CLEARED SOUTHEAST AREAS EARLY
THIS AFTERNOON GRADUALLY IMPROVING AT PRESENT FROM NORTHWEST TO
SOUTHEAST. A GENERAL RETURN TO VFR CONDS IS EXPECTED FOR TONIGHT
WITH PATCHY MVFR CONDS SUN MORNING 09-14Z IN AREAS OF FOG.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY MORNING)...

HEAVY RAIN HAS PASSED OFF TO THE SOUTHEAST OF THE FORECAST AREA (AS
OF 200 PM) AND FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE.  WILL
NEED TO CONTINUE MONITORING CREEKS FOR RISES LATE THIS AFTERNOON AND
EVENING FROM LAST ROUND OF HEAVY RAINS...BUT SO FAR NOT SEEING ANY
EVIDENCE THAT ANY WILL EXCEED FLOOD STAGES.

A MUCH NICER SECOND HALF OF THE WEEKEND IS IN STORE. HIGH PRESSURE
CURRENTLY OVER SOUTHERN LAKE MICHIGAN WILL SETTLE EASTWARD INTO OHIO
OVERNIGHT AND OVER PENNSYLVANIA SUNDAY. ASIDE FROM SOME LATE NIGHT
AND EARLY MORNING FOG WITH MVFR VSBYS...SMOOTH SAILING EXPECTED INTO
MONDAY WITH NEAR NORMAL TEMPERATURES AND DRY CONDITIONS INTO MONDAY.
.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...

&&
...LONG TERM (MONDAY THROUGH SATURDAY)...

MONDAY SHOWS HIGH PRESSURE DOMINATING WITH APPROACHING FRONT FROM
NORTH. SHOULD BE ANOTHER NEAR NORMAL DAY. CLOSE TO GUIDANCE TEMPS
AND LOW POPS. MONDAY NIGHT THE WEAK FRONTAL BOUNDARY AHEAD OF A
SECOND SURFACE ANTICYCLONE...WITH SOME SLIGHTLY ABOVE NORMAL PWAT
VALUES AHEAD OF THE FRONT WILL SLIDE INTO NRN PA. THE WEAK FRONT SHOULD
PUSH SOUTH OF THE REGION AT LOW-LEVELS OVERNIGHT AND EARLY TUESDAY.
FORCING LOOKS WEAK SO PERHAPS JUST MORE CLOUDS WITH WEAK FRONT AND
NO SERIOUS RAFL THREAT. DID MENTION SLGT CHANCE SHOWERS IN NORTH TO
MATCH BGM/BUF AND POPS IN THE 20S IN CONSENSUS MOS FROM NEAR NY
BORDER NORTHWARD.

AS THE HIGH TO OUR NORTH DRIFT OVER THE WESTERN ATLANTIC AND BEGINS
TO BECOME AND EXTENSION OF THE BERMUDA HIGH...THE SOUTHERLY FLOW
WILL INCREASE IN THE OHIO VALLEY AND MID-WEST. BY 06Z WEDNESDAY
THERE IS A 3.5 SD ABOVE NORMAL SOUTHERLY JET INTO OH/MI/IN ALONG
WITH MUCH ABOVE NORMAL PWAT. COMBINED WITH DIFFLUENT THICKNESS IN THE
GFS AND MREF...THE IMPLICATION IS THAT THERE WILL A GOOD CHANCE OF
ORGANIZED CONVECTION...MCS...DEVELOPMENT TO OUR NW. IF THIS
OCCURS...THE SYSTEM AND ITS CLOUDS COULD DRIFT SE.
THEREFORE...RAISED CHANCE RAINS AND INCREASED CLOUDS OVERNIGHT TUE
INTO WED.

WED THE ANOMALOUS H5 RIDGE IS ANCHORED OVER THE CANADIAN MARITIMES
WITH MSLP ANOMALIES IN THE +2 TO +3 SD RANGE. TO THE WEST...THE
RETURN FLOW BRINGS ABOVE NORMAL 850 TEMPS AND PWAT VALUES INTO THE
GREAT LAKES...JUST TO OUR WEST. DAY AND NIGHT TIME HIGHS SHOULD BE
SLIGHTLY ABOVE NORMAL WED (NORMS KMDT 62/81 AND KBFD 51/72). THE
STRONG LOW-LEVEL JET SHOULD MOVE INTO WESTERN PA INCREASING THE RISK
OF CLOUDS AND SHOWERS IN WESTERN SECTIONS WEDNESDAY.

THURSDAY THE ANTICYCLONE OVER THE ATLANTIC WITH THE ABOVE NORMAL
MSLP ANOMALIES PRODUCES BROAD SOUTHWESTERLY FLOW OVER THE EASTERN
US. THIS SHOULD ALLOW THE ABOVE NORMAL MOISTURE TO OUR WEST TO BEGIN
ITS MOVE INTO PA. THIS SHOULD KEEP OVERNIGHT LOWS ABOVE NORMAL. THE
STRONG IMPLIED JET IN THE MREFS SUGGEST INCREASE POTENTIAL FOR
OVERNIGHT CONVECTION. THE 850 WINDS ARE FORECAST TO BE ABOVE NORMAL
IN WESTERN OVERNIGHT WED INTO THURSDAY.

FRI-SAT THE ENSEMBLES SHOW WINDS SLACKENING AND BECOMING MORE
WEST-SOUTHWEST. THE 850 HPA TEMPS REMAIN IN THE 14-16C RANGE. THE
MREF SHOWS AT LEAST +1SD ABOVE NORMAL VALUES IN THE 850 HPA TEMPS
LATE FRIDAY AND SATURDAY SUGGESTING THE POTENTIAL FOR AN ABOVE
NORMALLY WARM DAY. THIS IS NOT REFLECTED IN THE MEX OR ENSEMBLE MOS
DATA WHICH BOTH HAVE 83F FOR A HIGH SATURDAY. IF THE ENSEMBLES ARE
CORRECT IT COULD BE CONSIDERABLY WARMER. THE ENSEMBLES ARE HINTING
AT THE POTENTIAL FOR HIGHS IN THE UPPER 80S TO NEAR 90 LATE IN THE
WEAK. MOS MAY BE TENDING TOO CLOSE TO CLIMO.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SYNOPSIS...
AVIATION/SHORT TERM...DEVOIR
LONG TERM...GRUMM
Hazardous weather outlook, Aug 21, 3:55 AM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
355 AM EDT SAT AUG 21 2004

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-220747-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-COLUMBIA PA-
ELK PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN PA-MIFFLIN PA-
MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-POTTER PA-SNYDER PA-
SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA-
355 AM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LIGHT RAIN AND SHOWERS WILL DISSIPATE THIS MORNING...AS A COLD FRONT
PUSHES DRIER AIR INTO THE REGION FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PAZ036-056>059-063>066-220747-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-LANCASTER PA-
LEBANON PA-PERRY PA-SCHUYLKILL PA-YORK PA-
355 AM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS OVER THE LOWER SUSQUEHANNA VALLEY THIS
MORNING AND EARLY THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL.  SOME OF THESE STORMS WILL MOVE OVER THE SAME
AREAS THAT RECEIVED HEAVY RAINS FROM THUNDERSTORMS LAST EVENING AND
OVERNIGHT.  THIS COULD LEAD TO FLASH FLOODING...ESPECIALLY IN AREAS
THAT RECEIVE MULTIPLE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.